Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 219, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 20, 2019, 3:56 PM EDT for 4 counties in North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2019, 3:56 PM EDT (19:56 UTC)
- Expired
- Aug 20, 2019, 4:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anson County, NC, Montgomery County, NC, Richmond County, NC, Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 148 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 20, 2:45 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 245 PM EDT Tue Aug 20 2019 .SYNOPSIS... An area of high pressure positioned offshore will maintain a warm and humid air mass over central NC through Thursday while a weak surface trough remains stationary over the western Piedmont. A cold front will approach from the northwest late in the work week. && .NEAR TERM /THROUGH TONIGHT/... As of 235 PM Tuesday... Earlier cloud cover has delayed the start of convection across the area as temperatures remain the the low to mid 80s across the west with mid 80s to near 90 in the east. With no effective shear to work with, storms will once again be instability driven and MLCAPE values are best over the northeastern Coastal Plain with 2500 plus J/kg over that area. This is also the best area moisture wise with PW values greater than 2 inches. With moisture and instability in place this is likely the area to watch as we move through the afternoon. As far as any severe is concerned, SPC has the area in general thunder with a marginal risk of severe weather just north of the VA border. As far as winds are concerned, DCAPE values are best in the extreme southeast with greater than 1000 J/KG. Back to the west, the mesoscale feature that moved into the southwest this morning will continue to sharpen a 500 mb trough and eject vorticity off to the northeast. This may help spark convection across central NC through the afternoon and then this vorticity maximum ejects off to the northeast and moves into the aforementioned favorable areas in the east after 00z. This along with a slight enhancement of a low level jet could bring shear values up closer to 20 kts and help maintain any ongoing convection until late in the evening and overnight hours. CAMs are not really picking up on this at this time but have not done a great job overall of resolving this feature in the first place. Overnight expect any lingering convection to continue on towards 8 or 9z and then in the aftermath, another round of potential fog/low stratus. Lows in the low 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 235 PM Tuesday... Energy associated with a complex currently moving through Indiana and Illinois will make its way southeastward over the next 24 hours and will reach our northwestern extent by 15z on Wednesday. This will be pushed through by an upper level trough that will cross the area during peak heating helping a more progressive linear feature to form as picked up by the CAMs. As it does the trough aloft will be flattening out and thus this activity should weaken as it comes across the area. As such the SPC has the marginal risk for severe weather just off to our northwest but maintains general thunder over our CWA. Highs in the low 90s. Lows in the low 70s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 245 PM Tuesday... Weak ridging aloft will quickly give way to an amplifying upper- trough across the eastern CONUS as we head into the weekend. At the surface, anticyclonic surface flow via the western periphery of the weakening Bermuda High will continue to stream moisture into central NC ahead of a cold front, set to slide southeast through the Mid Atlantic over the weekend before stalling nearby. High pressure will attempt to settle in across the lee side of the Appalachians into early next week, keeping central NC in the "battle zone" of two distinct airmasses. Thursday will likely be the warmest day of the period as southwesterly flow continues to stream warm moist air across the region. There are some hints that a lull in shower and thunderstorm activity may be present as weak subsidence persists between strengthening upper trough across the Great Lakes and the broad scale surface troughing to our south. Can't completely rule out some isolated, especially late day, thunderstorm development as the leeside/pre-frontal trough begins to sharpen though. Severe threat should remain localized, with isolated downburst potential likely to remain the primary culprit of any near-severe level surface wind gusts from tstorms. Afternoon highs will remain in the low to mid 90s, with overnight lows settling in the lower 70s with patchy fog/stratus formation possible. Shower and storm chances will become enhanced beginning Friday as the cold front approaches the region from the northwest. Timing of FROPA is still a bit uncertain, with the GFS sliding the front just about all the way through the CWA roughly 12 hours faster than most other models, who now tend to stall it across central NC into early next week. Thus, have trended POPs higher for longer, keeping at least chance POPs in the forecast through Tuesday. Still can't rule out portions of the northwest Piedmont emerging in the cooler north/northeasterly flow behind the front for a brief period of time, but the likelihood of a complete frontal passage seems to be diminishing with each model run. High temperatures should remain near normal on Friday before dropping considerably the remainder of the period thanks to a plethora of cloud cover and the presence of ongoing showers/storms. Expect afternoon temperatures to meander within the low to mid 80s, with lows dipping into the low to middle 60s during the overnight hours. Some hints at a temperature increase as the front attempts to return north early next week, plausibly allowing central NC to return back into the warm sector. && .AVIATION /18Z TUESDAY THROUGH SATURDAY/... As of 200 PM Tuesday... 24 Hour TAF Period: Convection starting to get going beyond our western and northern borders but only a brief shower or two so far over the area as cloud cover has been abundant this morning, holding temperatures and instability back so far this afternoon. That being said, despite the late start, there will still be scattered showers and thunderstorms this afternoon and this may continue on into the evening hours as an enhancement to the low level jet brings some shear to the area late in the day. Overnight tonight another round of fog/ low stratus is possible with western areas most at risk for this activity. Long Term: More unstable weather over the next several days as a frontal system moves in from the north brining chances for adverse aviation conditions each day this week with fog/low stratus possible each morning. && .EQUIPMENT... Equipment issues at the upper air site in Greensboro will prevent upper air flights from occurring through 12Z Wednesday. If repairs are successful, expect upper air flights on a regular schedule (00Z and 12Z) through 12Z Friday. Anticipate additional flights needed beyond 12Z Friday as the weather pattern is shaping up to remain unsettled. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Ellis SHORT TERM...Ellis LONG TERM...JJM AVIATION...Ellis EQUIPMENT...RAH
Hazardous weather outlook, Aug 20, 4:16 AM EDT, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 416 AM EDT Tue Aug 20 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 416 AM EDT Tue Aug 20 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Slow moving thunderstorms this afternoon and tonight will produce locally heavy rainfall, possibly triggering minor flooding of streets and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A very moist and unstable atmosphere will lead to the development of scattered thunderstorms Friday and Saturday. The thunderstorms will produce brief periods of torrential rainfall, possibly resulting in minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 3:18 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT Tue Aug 20 2019
NCZ073-074-083-084-202015-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
318 PM EDT Tue Aug 20 2019
...A STRONG THUNDERSTORM WILL AFFECT ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES
UNTIL 415 PM EDT. THIS INCLUDES LAKE TILLERY...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wadesboro, moving northeast at 20 mph.
Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.
Locations impacted include...
Albemarle, Wadesboro, Ansonville, Polkton, Norwood, Mount Gilead,
Lilesville, Peachland, Uwharrie Haven and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
If on or near Lake Tillery, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3520 8028 3520 8030 3518 8031 3518 8032
3535 8022 3524 7979 3481 8009 3482 8032
TIME...MOT...LOC 1916Z 213DEG 17KT 3500 8019
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:18 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| Aug 20, 4:39 PM EDT | Special Weather Statement | RAH | Franklin | 66 min |
| Aug 20, 4:47 PM EDT | Special Weather Statement | RAH | Montgomery | 13 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.